Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

Thyroid Hormone Replacement and other Medications



by M. Carol Greenlee, M.D., F.A.C.P.

Thyroid hormone therapy is prescribed to treat low thyroid levels or hypothyroidism. Brand name products, such as Synthroid ®, Levothroid®, or Levoxyl® are preferred over generic brands because the dosage will be more exact. The dose of thyroid hormone will be adjusted for each patient individually. The TSH (thyroid- stimulating hormone) measurement is used most of the time to determine when the dosage is correct. The prescribing physician wants to be sure that the thyroid hormone is absorbed as well as it can be and is absorbed in a reliable and steady manner.

It is now known that food interferes with the absorption of thyroid hormone. Therefore, it is advisable that it be taken on an empty stomach. It is recommended that the thyroid hormone be taken when first arising in the morning. The easiest way to do this is to put the thyroid pills in the bathroom and take them in the morning before leaving the bathroom.

Some medications will interfere with the way that thyroid hormone is absorbed. If iron is taken at the same time as the thyroid pill, the iron will bind to some of the thyroid blocking its absorption. Therefore, take the thyroid pill in the morning and the iron in the afternoon or evening. In addition, the cholesterol medications, Colestid® and Questran®, bind up the thyroid hormone pill and prevent its absorption. It is important to not take these at the same time. Allow at least four hours between taking one of these medications and the thyroid pill.

There can be some binding of the thyroid hormone if it is mixed with fiber tablets or a product such as Metamucil®. In addition, some antacids like aluminum hydroxide can interfere with the absorption. It is important to take the thyroid pill well before any of these products are taken.

Other medications interfere with the metabolism and clearance of thyroid hormone. This means that the hormone may not stay in the blood as long or may get cleared out of the system quicker. This may make the patient need a higher dose of thyroid hormone. Medications such as Dilantin® and Tegretol ® and sometimes phenobarbital will often cause this. In addition, if estrogen replacement therapy has been started after the menopause or if birth control pills are being taken, the dose of thyroid hormone will often have to be raised. On the other hand, if the patient stops taking birth control pills or goes through the menopause where estrogen level drops, a lower dose of thyroid hormone may be needed.

When the patient becomes pregnant the estrogen levels go up. Often the dose of thyroid hormone will need to be increased progressively throughout the pregnancy.

Some of the cholesterol medications, such as Mevacor® that work on the liver to lower cholesterol, can occasionally change the amount of thyroid hormone that is needed. When started on any of the above medications, the patient’s thyroid specialist should be notified so that thyroid levels can be double checked after being on the medication.

Some cold remedy medications are not recommended for thyroid patients. There should be no problem at all taking a decongestant or an antihistamine if thyroid levels are normal and in balance. This is true even though the package insert says it should be avoided by people with a thyroid disease. A patient whose thyroid levels are too high will be oversensitive to decongestants. The combination of too much thyroid hormone and decongestants might cause even more tremors, more nervousness, and more shakiness. They might make the heart beat faster. This will also happen if diet pills, a large amount of caffeine, or some asthma medications are taken while thyroid levels are too high. Once thyroid levels have been treated or adjusted, it should be much easier to tolerate all of these products.

On the other hand, if thyroid levels are too low, oversensitivity to antihistamines as well as sleeping pills and any other type of sedative will occur. They will all tend to make one even more sluggish and drowsy. So, be careful if thyroid levels are too low. Otherwise, if thyroid levels are normalized by treatment with thyroid hormone, these medications should be tolerated.

If taking the blood thinner, Coumadin®, a lower dose will be needed if thyroid levels are too high and a higher dose if thyroid levels are too low. If thyroid levels are changing, the dose of Coumadin® will also have to be changed. Therefore, it will need to be monitored more closely.

There probably are additional medications that will be learned about over time. Never hesitate to call and ask your physician if you’re not sure about a medication. Do be careful if starting to take iron or a multivitamin with iron as indicated above. This is one of the most common problems with absorption that is seen.

Used with permission of the author. M. Carole Greenlee, M.D., FACP, Endocrinologist Private Practice Allentown, Pennsylvania

Download as a PDF.

Recent News

Recent Forum Posts

  • After Thyroidectomy

    April 20, 2019, 5:17 p.m.

    I had a total thyroidectomy 6 months after Graves diagnosis (5 years ago). The eye disease began after two...

  • After Thyroidectomy

    April 19, 2019, 9:34 a.m.

    Hello and welcome - you will hopefully get some responses here from those who have had a thyroidectomy, but...

  • After Thyroidectomy

    April 17, 2019, 3:33 p.m.

    Hello, I had the right side of my thyroid removed at the beginning of the month and my T3/T4 levels are still...

  • Graves antibodies, TED and levothyroxine

    April 10, 2019, 10:50 a.m.

    Hi. I have no idea how to reduce my high TSI antibodies and neither does my doctor. He said it’s simply proof...

  • Graves' Has Destroyed My Life

    April 2, 2019, 9:05 a.m.

    Liz1967 5 years post thyroidectomy, and two years post last of six eye surgeries on both eyes. Except for...

  • Graves' Has Destroyed My Life

    April 2, 2019, 8 a.m.

    5 years post thyroidectomy, and two years post last of six eye surgeries on both eyes. Except for some...

  • Graves' Has Destroyed My Life

    April 2, 2019, 4:23 a.m.

    Kimberly Hello - Sorry to hear you are going through this. We're fellow patients here, so all I can suggest...

  • Graves' Has Destroyed My Life

    April 2, 2019, 4:18 a.m.

    SueAndHerZoo I'm sure you'll get other responses but since I popped in here just because I haven't in so...

  • Graves' Has Destroyed My Life

    April 1, 2019, 11:15 a.m.

    Hello - Sorry to hear you are going through this. We're fellow patients here, so all I can suggest to you is...

  • Going off methimazole expectations

    April 1, 2019, 11:10 a.m.

    Hello - We don't have a group specifically for friends/family members, but if you would like to reach out to...

  • Graves disease relationship & depression

    April 1, 2019, 11:09 a.m.

    Hello and welcome - I'm sorry to hear that you are going through this, but glad that you found us. The good...

  • Graves' Has Destroyed My Life

    April 1, 2019, 8:58 a.m.

    I'm sure you'll get other responses but since I popped in here just because I haven't in so long, I thought...

  • Graves' Has Destroyed My Life

    April 1, 2019, 6:38 a.m.

    Is my scenario normal? I'd appreciate any comments or help or advice about where to turn. It has really...

  • Going off methimazole expectations

    March 30, 2019, 11:02 p.m.

    Hi, are there any support groups for spouses and family of patients of graves patients.

  • Graves disease relationship & depression

    March 29, 2019, 5:48 p.m.

    I am 69 years old & I was diagnosed by my Endocrinologist with Graves Disease on the 19th March this...

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2019 Graves' Disease & Thyroid Foundation